Missouri, 2002

Hail in Missouri, May 6, 2002

May 6, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 10:00 AM CST, 47 minutes earlier.

Area forecast discussion, May 6, 10:00 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT MON MAY 6 2002

HAVE UPDATED ZONES TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH 239 AND
THE DEMISE OF WATCH 238. SHOWERS AND THUNDERSTORMS CONTINUED ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA THIS MORNING...BUT NO SEVERE
WEATHER AS OF YET. SECOND AREA OF SHOWERS AND THUNDERSTORMS NOW
MOVING INTO SOUTH CENTRAL MISSOURI.

MAIN CONCERN FOR THE AFTERNOON HOURS IS WHETHER OR NOT CONVECTION
WILL DEVELOP ON OUTFLOW BOUNDARY...WHICH EXTENDS FROM NEAR EMPORIA
KANSAS TO JUST NORTH OF SPRINGFIELD (FINE LINE INDICATED ON KSGF
88D). METAR LOCATIONS SOUTH AND WEST OF THE BOUNDARY INDICATE STRONG
(20 TO 35 KNOT) SOUTH WINDS IMPINGING ON THIS FEATURE...WITH
DEWPOINTS IN THE UPPER 60S. LIMITING FACTOR AT THIS TIME APPEARS TO
BE THE WEST SOUTHWEST FLOW AT 850 MB...NEARLY PARALLEL TO THE
BOUNDARY...WHICH IS PREVENTING STRONG CONVERGENCE FROM DEVELOPING
ABOVE THE SURFACE.

.SGF...
KS...NONE.
MO...NONE.

SUTTON

In the hours before

Special weather statement, May 6, 5:00 AM CST, 5 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON MAY 6 2002

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL AND DAMAGING WIND.

* THREAT AREAS AND TIMING...

  ENTIRE AREA LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT
  HOURS WITH THE BEST CHANCE OF SEVERE WEATHER AROUND THE LAKE
  OF THE OZARKS AND POINTS NORTH BEGINNING THIS EVENING.

* DISCUSSION...

  WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION TODAY
  THROUGH WEDNESDAY...WHICH WILL PROVIDE THE CHANCE OF SCATTERED
  SHOWERS AND THUNDERSTORMS. HOWEVER...A WARM LAYER IN THE MIDDLE
  PORTIONS OF THE ATMOSPHERE MAY HELP TO INHIBIT WIDESPREAD
  THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER SOUTHEAST KANSAS AND
  EXTREME SOUTHWEST MISSOURI ON TUESDAY AND WEDNESDAY.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST WEATHER
  STATEMENTS FOR POSSIBLE ACTIVATION BY LATE AFTERNOON AND EVENING.

* EXTENDED OUTLOOK...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY AND
  WEDNESDAY. A COLD FRONT WILL PUSH THROUGH THE AREA BY WEDNESDAY
  NIGHT AND INTO THURSDAY MORNING.  SOME STORMS ARE EXPECTED TO BE
  SEVERE.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, May 6, 5:01 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    NEOSHO                    MO   FLOOD
05/06/02   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 AM    ANDERSON                  MO   FLOOD
05/06/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 6, 6:47 AM CST, 4 hours before
MOZ055>058-067>071-079>081-091-092-061700-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 238...IN EFFECT UNTIL NOON CDT MONDAY. THIS SEVERE THUNDERSTORM
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER...
MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS
Special weather statement, May 6, 9:41 AM CST, 1 hour 6 minutes before
MOZ057-058-068>071-079>083-090>092-095>098-104>106-062100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 239...IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...HICKORY...
HOWELL...LACLEDE...MARIES...MILLER...OREGON...OZARK...PHELPS...
POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

SUTTON
Special weather statement, May 6, 9:43 AM CST, 1 hour 4 minutes before
MOZ055>058-067>071-079>081-091-092-061700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 238 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...MORGAN AND ST. CLAIR.

THE THREAT OF SEVERE WEATHER HAD DIMINISHED ACROSS PORTIONS OF
CENTRAL MISSOURI. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAD BEEN
CANCELLED.

SUTTON

The radar

The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
May 6, 10:47 AM CST
Where
Howell County, 5 mi SW of West Plains
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -91.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293991.